Codeine Side Effects (Short and Long-Term)
By: Zinnia Healing Editorial Staff | Edited By: Rebecca Hill
While codeine is often used as a way to treat a wide range of illnesses and ailments, there is also a growing number of people abusing codeine as part of the ongoing opioid crisis in America. Codeine is intended for use as a pain reliever, a cough suppressant, or an antidiarrheal, so codeine abuse might seem somewhat inexplicable when looking solely at what it’s intended to alleviate. However, its addictive nature becomes clearer when looking at where it’s derived from.
As it turns out, codeine is a naturally occurring alkaloid of opium poppy — as such, its chemical structure shares a lot in common with morphine, hydrocodone, and other potent opioids. Likewise, codeine also shares similar symptoms and similar addictive properties to these opioids listed.
While codeine can still be found as an over-the-counter substance in some places (in much smaller doses), the efforts to make codeine less accessible to recreational users have been widely successful. These days, most individuals cannot legally gain access to more than 200 milligrams of codeine without a proper prescription. Unfortunately, that doesn’t stop codeine abuse from happening.
The United States Drug Enforcement Administration (DEA) currently lists codeine as a Schedule III medication — one of the highest classifications a drug can receive in the U.S. — due to its potentially addicting nature, while other medicines with 200 milligrams of codeine or less are listed as Schedule V. These classifications tell you just how serious this substance is (and how easy it is to abuse).
With all of this in mind, a few questions remain: What is codeine intoxication, and what are codeine side effects in the short and long terms?
What Is Codeine Intoxication?
Codeine intoxication is the phrase given to the feeling of being under the influence of codeine without a prescription or when used contrary to how it’s intended to be used. The sensation of codeine intoxication comes when the codeine is converted to morphine inside the body, effectively binding to the brain’s opioid receptors.
Once this conversion and binding occur, the body decreases the sensation of pain, reduces the urge to cough, and increases the release of dopamine. Naturally, this dopamine release brings on a good sensation throughout the body. However, as the codeine intoxication sets in, the feeling shifts from good to bad.
Like morphine, hydrocodone, and heroin, codeine is what’s known as a CNS depressant — this means that codeine intoxication directly impacts the body’s central nervous system. Other CNS depressants include sedatives, tranquilizers, and hypnotics, and all are known to slow down the brain’s activity significantly, making the substances helpful in treating anxiety, panic, stress, or sleeping disorders in proper doses, but quite dangerous and addictive in higher quantities.
The dangers of CNS depressant abuse are nothing to brush off. CNS depressant abuse has been known to bring on a slowed heartbeat and reduced breathing, severe seizures, disorienting hallucinations and delusions, suicidal ideation, aggressive behavior toward the self or others, and cardiac arrest, and it can even induce comas. That’s not even the half of it, either — there are also codeine side effects over the short and long term to consider.
Codeine Short-Term Side Effects
In the time immediately following the intake of codeine, users typically experience a series of distinct and unmistakable side effects that come after the good feeling begins to fade. These are just a few of the most common:
- Intense nausea, vomiting, stomach pain, or constipation
- Noticeable pinpoint pupils
- Severely reduced or slowed breathing
- Extreme fatigue or full loss of consciousness
- A significant change in heart rate or blood pressure
- Loss of memory or inability to form thoughts
- Severe dry mouth
- Extreme dizziness
- Intense sweating
- Painful headaches or migraines
Codeine Long-Term Side Effects
Short-term codeine side effects are bad enough, but prolonged use of the drug can result in even worse side effects. Chronic abuse, addiction, or dependence on codeine doesn’t just harm the body in the moment — it can also cause long-term damage to the body and the mind long after taking the drug. These side effects include:
- Life-threatening intestinal blockage or ruptures
- Lasting impairments to the liver, kidneys, brain, and eyes
- Problems with amnesia and permanent loss of key memories
- Permanent damage to the brain as a result of slowed breathing, and subsequently reduced oxygen flow
- Difficulties with cognitive function
- Changes to or loss of vision
- Trouble falling asleep and staying asleep
Even if a person ceases the use of codeine, these long-term side effects may continue to stick with them for years to come. That’s why it’s so important to know the risks associated with codeine use.
Is It Possible to Overdose on Codeine?
Just like any other opioid, it’s very possible to overdose on codeine. This occurs when an individual takes far more than the recommended dose and the body simply cannot handle the toxic level of the substance. Not only this, but opioid use can lead to overdoses quite easily compared to other substances because of the nature of codeine.
As the opioid activates the brain’s central nervous system, the body slows down as dopamine is released. Because of this, the brain’s ability to think clearly and logically is also slowed — as such, the opioid user can accidentally take too much of the drug with ease because of this impairment of the brain and the body.
If someone is overdosing on codeine, there are some important signs and symptoms to look for to identify it. These include:
- Bluish-purple lips and fingernails due to the slowing of the heart
- Feelings of muscle weakness due to the lack of blood flow
- Cold, clammy skin as a result of decreased blood flow
- Feelings of breathlessness or shallow breathing as a result of the slowing of the lungs
- Weak pulse, slow heartbeat, and low blood pressure from the slowing of the heart
- Entering into a comatose state
- Being overcome by feelings of weakness or fatigue
- Shrinking of the pupils to the size of pinpoints
- Slipping in and out of consciousness
- Feelings of extreme drowsiness
- Severe itchiness
- Slurring of the words
What Are the Withdrawal Symptoms of Codeine?
When a person subjects their body to prolonged use of codeine, like other opiates, they can quickly develop a tolerance to it or even a dependence on it. When this happens, coming off the drug — either by choice or by lack of access — can be extremely rough. This is what’s known as withdrawal, and it comes with its own set of hard symptoms.
On the upside, unlike the short- and long-term effects of codeine, withdrawal is rarely fatal. Alas, it is highly uncomfortable. Because of this, it might be in a person’s best interest to seek medical attention when experiencing extreme withdrawal symptoms.
Withdrawal symptoms of codeine include:
- Insomnia or inability to sleep
- Extreme feelings of agitation or anxiety
- Intense cravings for the drug
- Runny nose, sweating, and watery eyes
- Excessive yawning and feelings of fatigue
- Muscle pains and aches
- Severe stomach cramping, diarrhea, nausea, or vomiting
- Development of goosebumps
- Dilation of the pupils
If you or someone you know needs codeine addiction or dependence assistance, call Zinnia Healing at (855) 430-9439.